Idaho, 2011

Flood in Idaho, May 9 to 10, 2011

May 9 to 10, 2011 · NWS BOI · 1 event in 1 county or zone

The Breneau River went out of it's banks from the 9th to the 10th due to heavy rain and snow melt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

The Breneau River went out of it's banks from the 9th to the 10th due to heavy rain and snow melt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at May 9, 8:58 AM MST, 1 hour 2 minutes earlier.

Area forecast discussion, May 9, 8:58 AM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
958 AM MDT MON MAY 9 2011

.DISCUSSION...UPPER LOW WILL OVER NORTHWESTERN NEVADA CONTINUE TO
DIVE SOUTH TODAY. MOIST SOUTHERLY FLOW OVER EASTERN IDAHO WILL WRAP
SHOWERS BACK INTO SW IDAHO...PRIMARILY IN THE BOISE/WEST CENTRAL
MOUNTAINS AND SOUTHERN TWIN FALLS COUNTY. GUSTY WINDS WILL CONTINUE
TO INCREASE THROUGH THE AFTERNOON AND A WIND ADVISORY REMAINS IN
EFFECT FOR BAKER COUNTY AND THE UPPER TREASURE VALLEY. NO UPDATES.

&&

.AVIATION...VFR FOR TODAY EXCEPT FOR KJER AND KTWF WHERE SHOWERS AND
LOWER CEILINGS LINGER. SURFACE WINDS WILL AVERAGE 20 TO 30 MPH WITH
GUSTS TO 40 MPH IN THE SNAKE RIVER PLAIN AND NEAR KBKE TODAY...
DIMINISHING TONIGHT. UPPER LEVEL FLOW WILL BECOME MODERATE NE THIS
EVENING.

&&

.HYDROLOGY...COLDER TEMPERATURES IN THE MOUNTAINS APPEAR TO BE
SLOWING SNOWMELT AND RUNOFF INTO AREA RIVERS.  HOWEVER...THE BRUNEAU
RIVER CONTINUES TO RISE AND REACHED A STAGE OF 8.95 FEET AS OF 9 AM
THIS MORNING. THE RIVER IS FORECAST TO CREST AT 9.1 FEET LATER THIS
AFTERNOON WHICH IS JUST ABOVE FLOOD STAGE OF 9.0 FEET. THE FORECAST
CREST IS ABOUT 1 FOOT LOWER THAN THE LEVELS WHICH WERE OBSERVED ON
APRIL 19TH.  MINOR AGRICULTURAL FLOODING IS EXPECTED...BUT THE RIVER
SHOULD STAY BELOW THE LEVEL OF ROADS IN THE AREA.  A FLOOD WARNING
IS IN EFFECT FOR THE AREA...SEE BOIFLWBOI FOR DETAILS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH TUESDAY...UPPER LOW CENTER OVER CENTRAL
OREGON THIS MORNING WILL TRACK INTO NORTHERN NV BY AFTERNOON.
SCATTERED SHOWERS WILL ACCOMPANY THE LOW CENTER AS IT TRACKS THROUGH
SOUTHEAST OREGON WHILE STEADY PRECIPITATION WILL CONTINUE IN THE
MOIST FLOW OVER CENTRAL AND EASTERN IDAHO. IN BETWEEN WILL SEE ONLY
ISOLATED SHOWER ACTIVITY IN LOWER VALLEY LOCATIONS ALONG I84
CORRIDOR TODAY. WINDS ALOFT AND STRENGTHENING SURFACE PRESSURE
GRADIENT WILL PROVIDE BREEZY CONDITIONS ACROSS SE OREGON AND SW
IDAHO INTO THIS EVENING. THOUGH MARGINAL...HAVE CONTINUED THE WIND
ADVISORY FOR BAKER COUNTY AND THE UPPER TREASURE VALLEY FROM EAST OF
BOISE TO GLENNS FERRY. DUE TO WEAKER SPEEDS AND CROSS VALLEY
ALIGNMENT OF UPPER WINDS...THE WIND FORECAST FOR THE WESTERN MAGIC
VALLEY WAS NOT ENOUGH TO SUPPORT CONTINUATION OF THE ADVISORY.

UPPER LOW TURNS THE CORNER MONDAY NIGHT AND STARTS MOVING EAST.
MOISTURE WRAPPING AROUND THE BACK SIDE OF THE LOW WILL GIVE MOST
OF SE OREGON AND SW IDAHO ANOTHER CHANCE AT SOME LIGHT
PRECIPITATION INTO TUESDAY MORNING. BY TUESDAY AFTERNOON ISOLATED
SHOWERS WILL BE CONFINED TO THE SW IDAHO MTNS. WARMING ALOFT AND
DECREASING CLOUDS WILL SUPPORT A REBOUND IN HIGH TEMPERATURES TO
WITHIN A FEW DEGREES OF NORMAL ON TUESDAY.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...WEAK UPPER RIDGE AXIS
OVER SE OREGON WEDNESDAY WILL AMPLIFY OVER IDAHO FOR THURSDAY AND
SHIFT INTO SE IDAHO AS WARMER SOUTH FLOW ALOFT TALKS HOLD FOR
FRIDAY. ENSEMBLE MEAN MOISTURE SHOWS THIS TO BE A SOMEWHAT DIRTY
RIDGE SO HAVE KEPT IN SOME LOW END POPS MAINLY ACROSS THE MOUNTAINS
OF BAKER COUNTY INTO CENTRAL IDAHO. VALLEYS WILL BE DRY WITH MOSTLY
CLEAR CONDITIONS ON AVERAGE WEDNESDAY THROUGH FRIDAY. LARGE BLOCK
WILL BE SLOW TO PROGRESS LOWER HEIGHTS AND INCREASING MOISTURE
INLAND THIS COMING WEEKEND. LATEST RUNS INDICATE AN UPPER LOW INLAND
ONLY BY NEXT TUESDAY SO THE MILD SOUTH FLOW WILL PROBABLY KEEP
TEMPERATURES ABOVE NORMAL AT LEAST THROUGH SATURDAY...WITH NEAR 80
POSSIBLE AT BOISE FRIDAY.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY FROM 11 AM THIS MORNING TO 8 PM MDT THIS EVENING
     IDZ014.
OR...WIND ADVISORY FROM 10 AM THIS MORNING TO 7 PM PDT THIS EVENING
     ORZ062.
&&

WEATHER.GOV/BOISE

DISCUSSION...BW
AVIATION.....SP
HYDROLOGY....JB
PREV SHORT TERM...DG
PREV LONG TERM....VM
Hazardous weather outlook, May 9, 4:48 AM MST, 5 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
548 AM MDT MON MAY 9 2011

IDZ014-ORZ062-101200-
UPPER TREASURE VALLEY-BAKER COUNTY-
548 AM MDT MON MAY 9 2011 /448 AM PDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IDAHO
AND NORTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY REMAINS IN EFFECT FOR THIS AFTERNOON ACROSS BAKER
COUNTY OREGON AND THE UPPER TREASURE VALLEY OF IDAHO FROM EAST OF
BOISE TO GLENNS FERRY. SEE THE ADVISORY PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IDZ011>013-015-016-028>030-033-ORZ061-063-064-101200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-CAMAS PRAIRIE-
OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-UPPER WEISER RIVER-
HARNEY COUNTY-MALHEUR COUNTY-LOWER TREASURE VALLEY OR-
548 AM MDT MON MAY 9 2011 /448 AM PDT MON MAY 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO AND SOUTHEAST
OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Owyhee

When
May 9, 10:00 AM MST to May 10, 1:30 AM MST
Where
Owyhee County, Hot Spg to 1.5 mi W of Hot Spg
Cause
Heavy Rain / Snow Melt
Reported by
Official NWS Observations
Coordinates
42.780, -115.700

River gauge observations and reports from local officials indicated the Bruneau River experienced minor flooding from Hot Springs to just west of Bruneau near State Highway 51. The river crested at 9.39 feet at 130 AM MDT on the 10th.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2011Every state in 2011This day in weather historyWarnings in Idaho, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320292.